Tardive Dyskinesia (TD) | Neurology & Neurosurgery | Loyola Medicine

Tardive Dyskinesia

Overview and Facts about Tardive Dyskinesia

Tardive dyskinesia (TD) is a side effect of neuroleptic drugs, most often antipsychotic medications. It causes involuntary movements, such as twitching, grimacing, or thrusting. An estimated 30–50 percent of patients prescribed antipsychotic neuroleptic medications develop TD at some point during or after their treatment.

Neuroleptic medications block dopamine receptors in the brain, changing the levels of the neurotransmitter. Dopamine is often associated with pleasure and emotions, but it’s also important in motor function. When dopamine levels become low, this impacts the muscles, and TD develops.

This movement disorder can be permanent, but sometimes the symptoms lessen, and even disappear, if the neuroleptic treatment is stopped.

Signs and Symptoms of Tardive Dyskinesia

The most common sign of TD is uncontrollable motion. These involuntary movements most often occur on the face, especially the tongue, lips, or jaw. The movements commonly manifest as frequent blinking, sticking out of the tongue, and puckering or smacking the lips.

In some cases, patients may also experience uncontrolled movements in the arms, legs, fingers, and toes. When the condition progresses, patients may sway the upper body, move side to side, or thrust their pelvis. When severe, these symptoms can interfere with daily functioning.

Causes and Risk Factors of Tardive Dyskinesia

TD most often results as a side effect of antipsychotic medication. In most cases, these medications are prescribed for mental health conditions like schizophrenia or bipolar disorder. Rarely, these drugs can be used to treat certain gastrointestinal disorders.

The longer the medication is taken, the higher the risk of developing TD. First-generation antipsychotics are more likely to cause the movement disorder. These medications include:

  • Compro
  • Haldol
  • Prolixin or Permitil
  • Perphenazine
  • Reglan or Metozolv ODT
  • Thioridazine
  • Thorazine
  • Trifluoperazine

Certain antidepressants have also been associated with TD and include:

  • Amitriptyline
  • Fluoxetine
  • Phenelzine
  • Sertraline
  • Trazodone

The antiseizure medications phenytoin and phenobarbital may also cause TD.

Tests and Diagnosis of Tardive Dyskinesia

This neurology condition may develop after one dose of medication or may take years to develop, which can make diagnosis difficult. To diagnose, the doctor performs a physical examination and tests the patient’s movement abilities using a tool called the Abnormal Involuntary Movement Scale (AIMS). The AIMS measures:

  • The severity of movements
  • The awareness of movements
  • The distress caused by movements

In addition to the AIMS, the doctor may request blood tests and brain scans to rule out other movement disorders.

Treatment and Care for Tardive Dyskinesia

Prevention is the ultimate goal when it comes to TD, which is only possible through regular doctor visits. During these appointments, the doctor performs movement measurements to ensure TD isn’t developing. When these measurements begin to change, the doctor may lower the medication dosage or switch to a different antipsychotic.

Because of the nature of the mental health conditions these medications treat, stopping the drugs outright is never recommended. The doctor may also recommend one of the two FDA-approved medications for TD, ingrezza and austedo.